Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 320, NWS Birmingham, AL

July 29, 2006Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2006, 5:09 PM CDT for Clay County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 5:09 PM CDT (22:09 UTC)
Expired
Jul 29, 2006, 5:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Clay County, AL

The radar

The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292209
SVRBMX
ALC027-292245-
/O.NEW.KBMX.SV.W.0320.060729T2209Z-060729T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHWEST OF PYRITON TO 15 MILES WEST OF
  MILLERVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF CHEAHA
  STATE PARK TO SYLACAUGA...AND MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PYRITON BY 520 PM CDT
  MILLERVILLE BY 525 PM CDT
  LINEVILLE AND ASHLAND BY 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3348 8589 3314 8614 3314 8587 3342 8564

$$

75
1 follow-up statement
000 
WWUS54 KBMX 292247
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT JUL 29 2006

ALC027-292253-
/O.EXP.KBMX.SV.W.0320.000000T0000Z-060729T2245Z/
CLAY AL-
545 PM CDT SAT JUL 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 545 PM
CDT...

AT 545 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3348 8589 3314 8614 3314 8587 3342 8564

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:28 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 29, 3:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT SAT JUL 29 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
HATE TO ADMIT IT BUT THE GFS SEEMS TO BE DOING BETTER VERIFYING
THAN THE ETA. REALLY THOUGHT THE GFS WAS TOO WET AND TOO
COLD...BUT CURRENT RADAR AND TEMPERATURES DON/T LIE. YESTERDAY/S
12Z MET GUIDANCE FOR BHM HAD A HIGH OF 93 WITH A TWELVE HOUR POP
OF 31% COMPARED TO MAV GUIDANCE OF A HIGH OF 87 WITH A TWELVE HOUR
POP OF 81%. THE WRF HAS COME MORE IN LINE AND BOTH MODELS ARE IN
FAIR AGREEMENT.

TONIGHT...EXPECT LIKELY SHOWERS AND THUNDERSTORMS ALL ACROSS
CENTRAL ALABAMA AS THE SHORTWAVE TROUGH MOVES SOUTH ACROSS THE AREA.
AFTER SUNSET EXPECT THE THUNDER POTENTIAL TO DIMINISH BUT SHOWERS
COULD LINGER FOR A WHILE. DIDN/T MAKE MAY CHANGES TO OVERNIGHT
LOWS.

SUNDAY...THE UPPER LOW MOVES WESTWARD AND THE RAIN CHANCE WILL RANGE
FROM CHANCE NORTH TO LIKELY SOUTH. AFTERNOON HIGHS WILL GO BELOW
MET BUT AROUND /SOUTH/ AND ABOVE /NORTH/ MAV GUIDANCE.

MONDAY AND TUESDAY...BACK TO A REGULAR SUMMERTIME PATTER WITH A
CHANCE OF AFTERNOON AND ISOLATED EVENING SHOWERS AND
THUNDERSTORMS. DON/T SEE ANY CHANGES NEEDED FOR TEMPERATURES.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
WILL CONTINUE WITH A NORMAL SUMMERTIME PATTERN. STILL SEE A TROPICAL
TYPE FEATURE BUT GFS AND DGEX DIFFER ON THE SOLUTIONS. THE GFS NOW
TAKES IT AS A WAVE ACROSS FLORIDA AND THEN INTO THE GULF OF MEXICO.
DGEX ALSO HAS IT AS A WAVE BUT KEEPS IT ALONG THE EAST COAST OF FLORIDA
FOR A WHILE AND THEN INTO CENTRAL FLORIDA.

OTHER THAN THAT AN UPPER LEVEL TROUGH FROM THE NORTH MAY BE POSSIBLE
FRIDAY NIGHT/SATURDAY.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MUCH
OF THE UPCOMING TAF CYCLE.  THUNDERSTORMS WILL BECOME MORE NUMEROUS
THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S.
SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND
COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING.
CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5
THOUSAND IN THE VICINITY OF THUNDERSTORMS.

OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM,
ANNISTON, AND CALERA.  VISIBILITY WILL LIKELY DECREASE TO 3 TO 5
MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  87  71  89 /  60  50  20  20
ANNISTON    72  88  72  91 /  60  50  20  20
BIRMINGHAM  71  89  74  91 /  60  60  20  40
TUSCALOOSA  73  89  73  93 /  60  60  40  50
CALERA      71  89  73  91 /  60  60  30  50
AUBURN      72  89  71  91 /  70  60  30  50
MONTGOMERY  72  90  74  93 /  70  60  40  60
TROY        73  89  72  92 /  70  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/12
Hazardous weather outlook, Jul 29, 1:30 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 29 2006

ALZ011>015-017>050-301830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM.  STRONG GUSTY
WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY.  AREAS
ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST
PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS
ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 29, 4:05 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT SAT JUL 29 2006

ALZ026-292145-
ST. CLAIR-
405 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 445
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ODENVILLE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SPRINGVILLE...
ODENVILLE...MOODY...MARGARET...BRANCHVILLE...ARGO...ASHVILLE AND
RIVERSIDE THROUGH 445 PM CDT.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WIND 35 TO 45 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF
SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES... INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 29, 4:13 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT SAT JUL 29 2006

ALZ022>025-030-031-034-292200-
BIBB-GREENE-JEFFERSON-PICKENS-SHELBY-SUMTER-TUSCALOOSA-
413 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE...BIBB...
PICKENS...SHELBY...TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 500 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MOUNTAIN BROOK TO GEIGER...MOVING
SOUTHEAST AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
TUSCALOOSA...PLEASANT GROVE...NORTHPORT...MIDFIELD...IRONDALE...
HUEYTOWN...FAIRFIELD AND BRIGHTON THROUGH 500 PM CDT.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WIND 35 TO 50 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF
SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLICANCES... INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Local storm report, Jul 29, 4:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     BESSEMER                33.38N 86.96W
07/29/2006                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG CAMP OLIVER RD.

0430 PM     TSTM WND DMG     3 E PINSON              33.68N 86.61W
07/29/2006                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN WITH TREE ON FIRE ON OLD
            SPRINGVILLE AND CLAY RD.

&&

JONES/90
Local storm report, Jul 29, 4:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ASHVILLE                33.83N 86.26W
07/29/2006                   ST. CLAIR          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON 8TH STREET IN ASHVILLE.

0440 PM     TSTM WND DMG     SPRINGVILLE             33.77N 86.48W
07/29/2006                   ST. CLAIR          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON VILLAGE SPRINGS RD.

&&

JONES/90
Local storm report, Jul 29, 5:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FUNNEL CLOUD     WALDO                   33.39N 86.04W
07/29/2006                   TALLADEGA          AL   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED BY TRAINED STORM SPOTTERS NEAR
            WALDO.

&&

LINHARES
Special weather statement, Jul 29, 5:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT SAT JUL 29 2006

ALZ019-021-023>028-030>035-292315-
BIBB-CALHOUN-CHILTON-CLAY-CLEBURNE-GREENE-HALE-JEFFERSON-PERRY-
SHELBY-ST. CLAIR-SUMTER-TALLADEGA-TUSCALOOSA-
509 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY...SUMTER...HALE...
CHILTON...GREENE...BIBB...CLAY...SHELBY...TUSCALOOSA...TALLADEGA...
JEFFERSON...CLEBURNE...CALHOUN AND ST. CLAIR COUNTIES UNTIL 615 PM
CDT...

...WINDS 35 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS COVERING ALL OF CENTRAL ALABAMA...MOVING
SOUTHEAST AT 15 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WIND 35 TO 50 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF
SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:05 PM CDTSevere Thunderstorm WarningBMXBarbour25 min
Jul 29, 1:26 PM CDTSevere Thunderstorm WarningBMXMarion19 min
Jul 29, 1:46 PM CDTSevere Thunderstorm WarningBMXMarion11 min
Jul 29, 2:17 PM CDTSevere Thunderstorm WarningBMXMarion, Walker10 min
Jul 29, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker27 min
Jul 29, 3:54 PM CDTSevere Thunderstorm WarningBMXPickens21 min
Jul 29, 4:14 PM CDTSevere Thunderstorm WarningBMXSt. Clair31 min
Jul 29, 4:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
Jul 29, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Jul 29, 4:48 PM CDTTornado WarningBMXTalladega27 min
Jul 29, 5:20 PM CDTSevere Thunderstorm WarningBMXCleburne25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.